Iowa, 2011Flood in Iowa, April 19 to 30, 2011
April 19 to 30, 2011 · NWS OAX · 1 event in 1 county or zone
Several moderate to heavy rain events in southwest Iowa and eastern Nebraska combined with increased upstream flows due to snow melt and rainfall caused the Missouri River to flood around and downstream of Nebraska City beginning a little after the middle of April and persisted into May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several moderate to heavy rain events in southwest Iowa and eastern Nebraska combined with increased upstream flows due to snow melt and rainfall caused the Missouri River to flood around and downstream of Nebraska City beginning a little after the middle of April and persisted into May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 19, 2:00 PM CST, 4 hours earlier.
Area forecast discussion, Apr 19, 2:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT TUE APR 19 2011
.SHORT TERM...TONIGHT.
WATER VAPOR IMAGERY THIS AFTN SHOWING MINOR WAVE CROSSING THRU THE
NRN PLAINS WITH A VIGOROUS LITTLE VORT MAX ALONG WITH MODEST
ISENTROPIC UPGLIDE INDUCING AN AREA OF LIGHT SN OVER SRN ND/NRN SD.
MEANWHILE SURFACE LOW PRESSURE WAS CENTERED OVER MO WITH A STRONG
BAROCLINIC ZONE IL-MO-OK. OTHERWISE LARGE SCALE FLOW WAS NEARLY
ZONAL OVER THE CONUS. GOING FCST HAS SMALL POPS FOR POSSIBLE
RAIN/SNOW MIX NORTH. AT THIS POINT THOUGH...GIVEN STRONG ISENTROPIC
DOWNGLIDE CHANCES LOOK RATHER REMOTE. HOWEVER WILL OPT TO LEAVE
TOKEN POPS IN PLACE JUST IN CASE. NAM/GFS TIME SECTIONS INDICATING
LOW CLOUDS WILL HANGING ON TIGHT OVERNIGHT. HOWEVER MODELS DO AGREE
CAA/DOWNGLIDE THRU THE NIGHT WILL EVENTUALLY DRY OUT BNDRY LYR
MOISTURE...BUT NOT COMPLETELY UNTIL WED AFTN. AS FOR LOWS MET AND
MAV NUMBERS ARE PRETTY CLOSE AS WELL AS REASONABLE. WILL OPT THEN TO
USE A BLEND OF THE TWO AND GO WITH LOW 30S.
DEE
.LONG TERM...WEDNESDAY THROUGH TUESDAY.
SURFACE HIGH PRESSURE BUILDS INTO THE REGION ON WEDNESDAY
PROVIDING THE AREA A SHORT TIME TO DRY OUT BEFORE THE NEXT SYSTEM
COMES INTO PLAY LATE WEDNESDAY NIGHT THROUGH FRIDAY. UPCOMING EVENT
SIMILAR TO PREVIOUS AS WARM ADVECTION PATTERN DEVELOPS IN ADVANCE
OF NEXT WESTERN TROUGH WITH INCREASING UPPER DYNAMICS AS MAIN
ENERGY COMES INTO THE REGION ON FRIDAY. LIKELY POPS IN PLACE FOR
THURSDAY WITH RATHER COMPLEX SURFACE PATTERN DEVELOPING ON FRIDAY
COMPLICATING THE FORECAST. ILL-DEFINED COLD FRONT EVENTUALLY
MOVES THROUGH FRIDAY AFTERNOON WITH DECREASING POPS BEHIND THE FRONT
INTO FRIDAY NIGHT.
HIGH PRESSURE THEN BUILDS INTO THE AREA ON SATURDAY AT THE START
OF THE EXTENDED PERIOD. SOME LOW POPS IN PLACE NEAR SOUTHEAST
BORDER SATURDAY INTO SUNDAY AS FRONTAL BOUNDARY OVER THE SOUTHERN
PLAINS BEGINS TO WORK NORTH AS A WARM FRONT. SOME UNCERTAINTY HERE
HOWEVER AS MODELS DO NOT AGREE ON THIS FEATURE WITH ECMWF MOVING
THE FRONT FURTHER NORTH THAN THE GFS. BETTER MODEL AGREEMENT AND
CHANCE FOR STORMS SUNDAY NIGHT INTO TUESDAY AS STRONG COLD FRONT
AND MAIN UPPER WAVE MOVES ACROSS THE REGION.
&&
FOBERT
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
DO NOT EXPECT MUCH IMPROVEMENT DURING THE FCST PD. EXPECT LLVL
MOISTURE WILL HANG ON TIGHT ACROSS ERN NEB THRU AT LEAST WED MORNING
WITH IFR CIGS/MVFR VSBYS PRETTY MUCH PREVAILING AT ALL TERMINALS.
&&
DEE
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 19, 3:16 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT TUE APR 19 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 PM CDT TUE APR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
MINOR FLOODING IS EXPECTED ALONG THE MISSOURI RIVER FROM NEBRASKA
CITY TO RULO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM
NEBRASKA CITY TO RULO.
THUNDERSTORMS WILL BE POSSIBLE IN PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THURSDAY NIGHT INTO FRIDAY. THERE WILL BE A CHANCE
OF MORE WIDESPREAD THUNDERSTORMS ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA SUNDAY NIGHT INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
FOBERT
Flood, Fremont
- When
- April 19, 6:00 PM CST to April 30, 11:59 PM CST
- Where
- Fremont County, 2.19 mi WNW of Bartlett to 4.49 mi W of Hamburg Reids Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.890, -95.820
Several periods of moderate to heavy rain combined with upstream inflows due to snow melt and rain caused the Missouri River to flood from around Nebraska City downstream through Rulo. The flooding began a little after the middle of the month and persisted into May. In Fremont county the flooding mainly affected marshy lowlands and low-lying farm fields along the river although a few recreational areas were flooded as well. The river at Nebraska City climbed above its 18 foot flood stage in the evening of 4/19 and continued above flood stage into May. The river had a prolonged crest of around and just under 19.5 feet over the last week or so of April. The flooding and this crest carried into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 19, 20114 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Illinois, April 19, 20112 injured · EF3 · 54 events
- Tornadoes and Flash Flood in Ohio, April 19 to 20, 2011$1.4 million · EF2 · 80 events
- Tornadoes and Flash Flooding in Illinois, April 19 to 20, 2011$2.9 million · EF1 · 74 events
- Flash Flooding and Hail in Arkansas, April 19 to 21, 2011$383,000 · 2.5 in hail · 123 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 20112 injured · $16 million · 1.25 in hail · 25 events
- Tornadoes and Hail in Missouri, April 19, 20112 injured · $1.9 million · EF1 · 25 events
- Tornadoes and Flash Flooding in Indiana, April 19 to 20, 2011$951,000 · EF1 · 53 events
- Hail in Texas, April 19, 2011$930,000 · 3.5 in hail · 53 events
- Tornadoes and Hail in Indiana, April 19, 20111 injured · $1.3 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, April 19, 2011EF2 · 49 events
- Tornadoes and Flash Flood in Kentucky, April 19 to 20, 2011$35,000 · EF1 · 66 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287366.